Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Pocatello, ID

August 23, 1997Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 23, 1997, 4:56 PM MDT for Butte County, Idaho. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1997, 4:56 PM MDT (22:56 UTC)
Expired
Aug 23, 1997, 6:00 PM MDT
In force
64 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Butte County, ID

The radar

The Pocatello radar (KSFX), 79 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 1997-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 1997-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3751 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-248 m²/s²
0-3 km storm-relative helicity
-120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 232300 RRA
SVRPIH
IDC023-240000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
456 PM MDT SAT AUG 23 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...SOUTHEASTERN BUTTE COUNTY
 
AT 450 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM APPROXIMATELY
15 MILES SOUTHWEST OF ATOMIC CITY. THIS STORM WAS MOVING NORTH AT 15 TO
20 MPH AND WILL MOVE ACROSS HIGHWAY 20/26 BETWEEN ATOMIC CITY AND ARCO
BY 540 PM.
 
THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...DIME-SIZED HAIL
AND BRIEF HEAVY RAIN.  ROADS MAYV BECOME TEMPORARILY FLOODED.
 
DDB/JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:12 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 23, 2:12 PM MDT, 2 hours 44 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT SAT AUG 23 1997

KSFX SHOWS SOME SHOWERS AND THUNDERSTORMS MAINLY CONFINED TO ZONES 19
AND MOVING QUICKLY NE OUT OF THE STATE.  THE NGM SEEMS TO HAVE BEST
PLACEMENT OF MOISTURE WHILE ETA HAS BETTER PLACEMENT OF SHORTWAVES.
MODELS ARE CONSISTENT DIGGING A JET STREAK DOWN THE BACK SIDE OF A
TROF LOCATED AT AROUND 130W WHICH WILL FORCE A SHORTWAVE CURRENTLY
LOCATED OFF NORTH CA COAST NORTHEAST.  THE END RESULT WILL BE FRONTAL
PASSAGE ACROSS EASTERN ID DURING THE MORNING HOURS WITH THE NGM ABOUT
4 TO 6 HOURS EARLIER THAN THE ETA.  TONIGHT WILL BE A WARM NIGHT AS
SOUTHWEST FLOW INCREASES AHEAD OF FRONT.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER THROUGH MUCH OF
TONIGHT AND INTO THE MORNING HOURS ALONG THE FRONT.  TEMPERATURES
SUNDAY WILL BE ABOUT 8 DEGREES COOLER DUE TO CLOUDS AND LOWER
THICKNESSES ESPECIALLY IN THE AFTERNOON HOURS AS COLD AIR ADVECTION
TAKES HOLD.  SCATTERED MORNING SHOWERS AND THUNDERSTORMS WILL BECOME
ISOLATED BE AFTERNOON.  SUNDAY NIGHT WILL BE ABOUT 10 DEGREES COOLER
THAN TONIGHT DUE TO LESS WINDS AND CLEARING SKIES.  MONDAY EXPECTED TO
BE DRY AND ABOUT 5 DEGREES WARMER THAN SUNDAY AS MOSTLY SUNNY SKIES
AND SOUTHWEST WINDS RETURN.  JEH

WSR88D KSFX OPERATIONAL...VCP21.

IDA BU 058/082 047/086 050 09331
PIH BU 061/084 049/088 052 09331

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:39 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham51 min
Aug 23, 5:06 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson54 min
Aug 23, 5:44 PM MDTSevere Thunderstorm WarningPIHFremont, Madison46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.